July 29, 2014 at 1:00 am

To Your Health

Patient prefers to split thyroid medication

Dear Dr. Roach: I had my thyroid removed for a goiter 35 years ago. My doctor put me on 100 mcg of thyroid medication; however, when I took it, I got sick. My hands shook, and my heart beat very quickly (over 100). So one doctor told me to split it, and take 50 in the morning and 50 in the afternoon. I felt better, and I took it twice a day for 30 years. After menopause, a different doctor changed it to 88 mcg and said to take it one time a day. This what I have been taking for five years, but I was feeling better and happier when I split the dose. My question is: Can I split this medication? Does it make any different for the body if the TSH is normal? Does it make any difference what time of the day I take it?

H.T.

Dear H.T.: Many people do split the dose of thyroid hormone, especially if they are taking a type of thyroid, such as Armour, that contains T3. If 88 mcg is the dose that has the right amount of TSH (a hormone made by the pituitary that helps determine whether the dose is correct as far as your body is concerned) for you, then the TSH shouldnít be affected by taking half the dose in the morning and half at night. Most people donít find that it matters, but if it relieves your symptoms to take it twice a day, thatís OK.

Dear Dr. Roach: How much good does it do for the body to just lie there with your eyes closed all night long when you canít sleep?

D.R.

Dear D.R.: It doesnít do much good at all; in fact, it causes harm, in that it makes it more likely for you to associate the bed as a place to stay awake. My advice is, if you are lying in bed and not sleeping, get up out of bed and do something. Listen to soft music. Read a book, as long as the light isnít too bright. Write in your diary. When you feel like sleeping, get back into bed, but donít stay there if you arenít getting to sleep in 15 minutes or so and know that you arenít going to.

Getting a little high-intensity exercise during the day, avoiding caffeine after midday and staying away from naps are good ways to feel ready for sleep at bedtime.

Dear Dr. Roach: I am a man, 90 years old. I have diabetes and take insulin. My kidneys work at 25 percent level, and I take medication. My problem is that when I urinate standing up, my left elbow tingles and feels like running water. My doctors have no idea what it is. I thought that you might have heard about this.

Anon.

Dear Anon.: I canít imagine that the urination is causing the elbow issue. Those sensations are suggestive of compression of the ulnar nerve in the elbow. I wonder if during urination you are holding your left elbow in a position that causes the nerve to be pressed on badly. Try changing position and let me know.

Email questions to ToYourGoodHealth@med.cornell.edu.